Arizona, 2008

Damaging Wind in Arizona, August 3, 2008

August 3, 2008 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced strong winds in Rimrock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced strong winds in Rimrock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 3, 3:15 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 3:15 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST SUN AUG 3 2008

.SYNOPSIS...SOUTHEAST FLOW ALOFT WILL BRING ADDITIONAL MOISTURE TO
NORTHERN ARIZONA CONTINUING THROUGH MUCH OF NEXT WEEK. AS A
RESULT...THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
INCREASE. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...ESPECIALLY ALONG AND SOUTH OF THE MOGOLLON RIM. DAYTIME
TEMPERATURES WILL ALSO DROP TO NEAR SEASONAL NORMALS.

&&

.DISCUSSION...MOISTURE HAS INCREASED AGAIN TODAY ACROSS THE
FORECAST AREA AS A RESULT OF PERSISTENT SOUTHERLY FLOW IN THE MID
LEVELS...AND SOME CONVECTIVE OUTFLOW FROM STORMS SATURDAY EVENING.
THIS MOISTURE...COMBINED WITH SOME STEEP LAPSE RATES IN THE LOW TO
MID LEVELS...HAS RESULTED IN HIGHER STORM COVERAGE TODAY COMPARED TO
SATURDAY. THE STORMS FORMED INITIALLY OVER THE WHITE MTNS AND
MOGOLLON RIM CONVERGENCE ZONE...AND HAVE DRIFTED SLOWLY TOWARD THE
WEST. IT IS RATHER UNSTABLE ACROSS EASTERN YAVAPAI AND NORTHERN GILA
COUNTIES WITH MIXED LAYER CAPE VALUES EXCEEDING 1200 J/KG. A FEW OF
THE STORMS ACROSS THIS AREA MAY BECOME SEVERE LATE THIS AFTERNOON
AND EVENING...WITH WIND GUSTS TO 60 MPH AND UP TO 1 INCH DIAMETER
HAIL. IN ADDITION...SOME OF THE STORMS THIS EVENING WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL AND FLOODING.

BY LATE TONIGHT AND MONDAY...FORECAST MODELS INDICATE THE TROUGH
AXIS CURRENTLY MOVING NORTHWESTWARD TOWARD THE STATE FROM MEXICO
WILL MOVE UP TOWARD CENTRAL ARIZONA. THIS FEATURE MAY CAUSE AN
ADDITIONAL INCREASE IN MOISTURE MONDAY...AND AN ENHANCEMENT IN
THUNDERSTORMS FROM THE MOGOLLON RIM SOUTHWARD. THE GFS MODEL APPEARS
TO OVER-DEVELOP THIS DISTURBANCE...SO WE WILL KEEP RAIN CHANCES A
BIT LOWER THAN IT WOULD INDICATE.

TUESDAY THROUGH THE END OF THE WEEK...A RIDGE TO OUR EAST IS
FORECAST TO KEEP THE REGION UNDER FAIRLY MOIST SOUTHERLY FLOW. A
CONTINUATION OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IS
EXPECTED EACH DAY.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO
SLOWLY DIMINISH THIS EVENING OVER MOST OF NORTHERN ARIZONA. THE
STRONGEST STORMS WILL PERSIST THROUGH 03Z TO THE SOUTH AND WEST OF
THE MOGOLLON RIM...WHERE MVFR/IFR CONDITIONS AND GUSTY WINDS ARE
LIKELY WITH THE STRONGEST STORMS. WITH AMPLE MOISTURE REMAINING OVER
THE AREA...ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP ON MONDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

WEDNESDAY THROUGH FRIDAY...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING.

&&

PUBLIC.............JJ
AVIATION/FIRE WX...BAK

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 3, 2:31 PM MST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST SUN AUG 3 2008

AZZ004>018-037>040-040415-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
231 PM MST SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOISTURE VALUES HAVE INCREASED ACROSS MUCH OF NORTHERN ARIZONA
TODAY. AS A RESULT...SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS
THE MOGOLLON RIM AND WHITE MOUNTAINS THIS AFTERNOON. THESE STORMS
ARE EXPECTED TO MOVE SOUTH AND WEST INTO NORTHERN GILA COUNTY AND
EASTERN YAVAPAI COUNTY LATE THIS AFTERNOON. A FEW OF THE STORMS IN
THIS AREA MAY BECOME SEVERE...WITH WIND GUSTS NEAR 60 MPH AND HAIL
UP TO ONE INCH IN DIAMETER. IN ADDITION...THE STORMS WILL BE
CAPABLE OF LOCALLY HEAVY RAINFALL AND MINOR FLOODING. NORTH OF
THE MOGOLLON RIM...A FEW STORMS WILL BE CAPABLE OF WIND GUSTS UP
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DISTURBANCE MOVING NORTHWARD TOWARD THE REGION MONDAY MAY CAUSE
A FURTHER INCREASE IN MOISTURE FROM THE MOGOLLON RIM SOUTHWARD.
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THIS
AREA. TUESDAY THROUGH SATURDAY...MOISTURE WILL REMAIN ACROSS THE
REGION WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 49 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
August 3, 5:20 PM MST to 5:35 PM MST
Where
Yavapai County, Rimrock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.650, -111.730

A thunderstorm produced very windy conditions with wind gusts estimated to be over 60 MPH and was tearing up signs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129318.